Alert archive / Colorado / Tornado Warnings in 2015

Tornado Warning 2, NWS Grand Junction, CO

May 27, 2015Rio Blanco County, Colorado; Uintah County, Utah

NWS Grand Junction, CO issued this tornado warning at May 27, 2015, 4:09 PM MDT for Rio Blanco County, Colorado; Uintah County, Utah. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2015, 4:09 PM MDT (22:09 UTC)
Expired
May 27, 2015, 4:45 PM MDT
In force
36 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Rio Blanco County, CO, Uintah County, UT

The radar

The Grand Junction radar (KGJX), 123 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2015-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2015-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

656 
WFUS55 KGJT 272209
TORGJT
COC103-UTC047-272245-
/O.NEW.KGJT.TO.W.0002.150527T2209Z-150527T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
409 PM MDT WED MAY 27 2015

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION  HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL RIO BLANCO COUNTY IN NORTHWESTERN COLORADO...
  SOUTHEASTERN UINTAH COUNTY IN NORTHEASTERN UTAH...

* UNTIL 445 PM MDT
    
* AT 409 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED 31 MILES SOUTHWEST OF DINOSAUR...OR 41 MILES
  SOUTHEAST OF FORT DUCHESNE...MOVING EAST AT 20 MPH.

  HAZARD...TORNADO AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  WEST CENTRAL RIO BLANCO AND SOUTHEASTERN UINTAH COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A
VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3979 10944 3996 10935 3988 10897 3964 10910
TIME...MOT...LOC 2209Z 292DEG 15KT 3985 10931 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

TGR
2 follow-up statements
905 
WWUS55 KGJT 272228
SVSGJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
428 PM MDT WED MAY 27 2015

COC103-UTC047-272245-
/O.CON.KGJT.TO.W.0002.000000T0000Z-150527T2245Z/
RIO BLANCO CO-UINTAH UT-
428 PM MDT WED MAY 27 2015

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR WEST
CENTRAL RIO BLANCO AND SOUTHEASTERN UINTAH COUNTIES...
    
AT 427 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 29 MILES SOUTHWEST OF RANGELY...OR 46 MILES SOUTH OF
VERNAL...MOVING EAST AT 15 MPH.

HAZARD...TORNADO AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED ROTATION. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE 
         TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE DAMAGE IS 
         LIKELY. 

THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
WEST CENTRAL RIO BLANCO AND SOUTHEASTERN UINTAH COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A
VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.

IF A TORNADO OR OTHER SEVERE WEATHER IS SPOTTED...REPORT IT TO THE
NATIONAL WEATHER SERVICE OR YOUR LOCAL AUTHORITY WHO WILL SEND YOUR
REPORT. THIS ACT MAY SAVE LIVES OF OTHERS IN THE PATH OF DANGEROUS
WEATHER.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND JUNCTION .

&&

LAT...LON 3974 10930 3992 10918 3988 10897 3964 10910
TIME...MOT...LOC 2227Z 292DEG 15KT 3982 10921 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

TGR
610 
WWUS55 KGJT 272243
SVSGJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
443 PM MDT WED MAY 27 2015

COC103-UTC047-272252-
/O.EXP.KGJT.TO.W.0002.000000T0000Z-150527T2245Z/
RIO BLANCO CO-UINTAH UT-
443 PM MDT WED MAY 27 2015

...THE TORNADO WARNING FOR WEST CENTRAL RIO BLANCO AND SOUTHEASTERN
UINTAH COUNTIES WILL EXPIRE AT 445 PM MDT...
    
THE TORNADIC THUNDERSTORM WHICH PROMPTED THE WARNING HAS STOPPED 
SHOWING ROTATION AND WEAKENED.  THEREFORE THE TORNADO WARNING WILL 
BE ALLOWED TO EXPIRE.

LAT...LON 3974 10930 3992 10918 3988 10897 3964 10910
TIME...MOT...LOC 2239Z 292DEG 15KT 3982 10921 

$$

TGR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this tornado warning went out at May 27, 3:35 PM MDT, 34 minutes earlier.

Area forecast discussion, May 27, 3:35 PM MDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
335 PM MDT WED MAY 27 2015

.SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)
ISSUED AT 332 PM MDT WED MAY 27 2015

RADAR THIS AFTERNOON A BIT MORE SUBDUED COMPARED TO 24 HOURS AGO.
HOWEVER UPSTREAM MOSAIC SHOWS PLENTY OF ACTION ASSOCIATED WITH A A
PV LOBE ROTATING INTO THE NORTHERN GREAT BASIN...AROUND THE PARENT
LOW OVER THE NORTHERN ROCKIES. VORTICITY IS BEING ENHANCED BY THE
EXIT REGION OF A JET LEVEL SPEED MAX WHICH IN TURN IS TIGHTENING A
MID LEVEL CIRCULATION DROPPING THROUGH OUR NORTHERN CWA LATE THIS
EVENING. CONDITIONAL INSTABILITY IN THE ELEVATED MIXED LAYER
OVERNIGHT LOOKS TO BE RELEASED BY THE FRONTO BAND AND KEPT THE
HIGHEST POPS RUNNING NORTH OF INTERSTATE 70 THROUGH SUNRISE.
ISOLATED STORMS WILL BE POSSIBLE ELSEWHERE BUT CONFIDENCE NOT AS
HIGH AND POPS WILL BE TRENDING DOWNWARD AFTER SUNSET. LOWS TONIGHT
LOOK A BIT MILDER THAN THE PAST FEW NIGHTS.

THURSDAY THE TROUGH DIGS THROUGH THE GREAT BASIN AND LINGERS OVER
THE FORECAST AREA THROUGH THURSDAY NIGHT. AFTERNOON AND EVENING JET
SUPPORT OVER A SURFACE COLD FRONT WILL SUPPORT WIDESPREAD SHOWERS
AND STORMS NORTH OF I-70. A FEW THOSE STORMS WILL BE CAPABLE OF
PRODUCING HAIL AND STRONG GUSTY WINDS. STORM INTENSITY IS
EXPECTED TO DIMINISH AFTER SUNSET BUT SOME STORMS MAY CONTINUE
THROUGH THE NIGHT.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 332 PM MDT WED MAY 27 2015

A QUICK AND DRAMATIC TRANSITION FROM COOL TO WARM IS EXPECTED
THROUGH MONDAY.

TEMPERATURES HAVE BEEN RUNNING BELOW NORMAL FOR MUCH OF MAY BUT
WILL QUICKLY TRANSITION TO 5-10 DEGREES ABOVE NORMAL BY MONDAY.
THE CULPRIT IS A BUILDING RIDGE FROM THE SW THAT WILL WORK
OVERHEAD BY SUNDAY.

FRIDAY...SHOWERS AND STORMS WILL CONTINUE MAINLY ALONG THE
EASTERN CWA. FRIDAY NIGHT A FRONT RANGE COOL FRONT WILL BACK UP
AGAINST THE CONTINENTAL DIVIDE AND MAY KEEP SHOWERS GOING
OVERNIGHT IN THE EASTERN PORTIONS OF THE SAN JUANS AND THE PAGOSA
SPRINGS AREA. MOISTURE AND STORM COVERAGE ERODE SATURDAY AND
SUNDAY AS VERY WARM TEMPERATURES ALOFT LIMIT INSTABILITY.

MOUNTAIN SNOW PACK WILL GO THROUGH A PERIOD OF STRONG MELTING
BEGINNING SATURDAY...WITH OVERNIGHT LOW TEMPS STAYING ABOVE
FREEZING. EXPECT A RISE IN STREAM AND RIVER LEVELS INTO NEXT WEEK.

TUESDAY-WEDNESDAY THE RIDGE IS FLATTENED AS THE NEXT PACIFIC
TROUGH WORKS THROUGH THE NORTHERN ROCKIES. ABOVE NORMAL
TEMPERATURES CONTINUE. MOISTURE WILL BE QUITE LIMITED UNTIL
PERHAPS WEDNESDAY AFTERNOON WITH SHOWERS RETURNING TO THE NORTH.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1049 AM MDT WED MAY 27 2015

A SHORT BREAK IN THE SHOWER AND THUNDERSTORM ACTIVITY THIS MORNING
IS LEAVING VFR CONDITIONS ACROSS THE FORECAST TERMINALS. HOWEVER
SOME CLOUD COVER HUGGING THE DIVIDE PEAKS ARE LEADING TO AREAS OF
TERRAIN OBSCURATION. AFTERNOON HEATING AND PLENTY OF REMAINING
MOISTURE WILL AGAIN LEAD TO SCATTERED AFTERNOON SHOWERS WITH
EMBEDDED THUNDERSTORMS. EXACT TIMING IS DIFFICULT BUT 27/20Z TO
28/04Z WILL BE THE PERIOD OF THE MOST ACTIVITY. THE MAIN THREATS
WILL BE GUSTY...ERRATIC WINDS AND LIGHTNING. FLIGHT CRITERIA COULD
BE TEMPORARILY DECREASED BY SHOWERS PASSING OVER THE FLIGHT
TERMINALS. SHOWERS WILL REMAIN OVER NORTHERN UTAH AND COLORADO
OVERNIGHT...OTHERWISE CLEARING IS EXPECTED ELSEWHERE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...15/JOE
LONG TERM...JOE
AVIATION...TGJT
Hazardous weather outlook, May 27, 4:02 AM MDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
402 AM MDT WED MAY 27 2015

COZ001>014-017>023-UTZ022>025-027>029-281015-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
402 AM MDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING...WITH SCATTERED SHOWERS CONTINUING
OVERNIGHT. PERIOD OF RAIN...LOCALIZED GUSTY WINDS...SMALL HAIL
AND LIGHTNING WILL ACCOMPANY THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WEDNESDAY AND THURSDAY...THE LOWER DESERT VALLEYS WILL BE DRIER
WITH WARMER CONDITIONS...BUT SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING OVER NORTHEAST
UTAH...THE MOUNTAINS OF WESTERN COLORADO AND THE WEST-CENTRAL
COLORADO VALLEYS.

FRIDAY THROUGH TUESDAY...DRIER AND WARMER CONDITIONS ARE EXPECTED
ACROSS THE AREA...EXCEPT THAT ISOLATED AFTERNOON AND EARLY
EVENING THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS ALONG AND
NEAR THE CONTINENTAL DIVIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CJC

In the hours before

Special weather statement, May 27, 3:12 PM MDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
312 PM MDT WED MAY 27 2015

UTZ024-025-272145-
TAVAPUTS PLATEAU UT-EASTERN UINTA BASIN UT-
312 PM MDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UINTAH COUNTY UNTIL 345
PM MDT...

AT 308 PM MDT...A MOBILE SKYWARN STORM SPOTTER REPORTED A STRONG
THUNDERSTORM 26 MILES SOUTHEAST OF FORT DUCHESNE...MOVING EAST AT 20
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG
WITH HEAVY RAINFALL...PEA-SIZED HAIL...AND OCCASIONAL CLOUD-TO-
GROUND LIGHTNING.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL UINTAH
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
SMALL STREAM FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3990 10963 4004 10961 4004 10935 3988 10934
TIME...MOT...LOC 2108Z 266DEG 16KT 3997 10956

JRP
Local storm report, May 27, 4:06 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
406 PM MDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             3 NNE RIDGWAY           38.20N 107.74W
05/27/2015  E0.25 INCH       OURAY              CO   TRAINED SPOTTER

            BRIEF GUSTY WINDS AND PEA SIZE HAIL AS STORM MOVED
            THROUGH

&&

EVENT NUMBER GJT1500776

MALEKSA

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:36 PM MDTSevere Thunderstorm WarningGJTRio Blanco39 min
May 27, 4:16 PM MDTSevere Thunderstorm WarningGJTRio Blanco29 min
May 27, 4:44 PM MDTSevere Thunderstorm WarningGJTRio Blanco31 min
May 27, 1:51 PM MDTSevere Thunderstorm WarningGJTUintah39 min
May 27, 2:32 PM MDTSevere Thunderstorm WarningGJTUintah28 min
May 27, 3:12 PM MDTSpecial Weather StatementGJTUintah33 min
May 27, 4:33 PM MDTSpecial Weather StatementGJTUintah42 min
May 27, 4:39 PM MDTSevere Thunderstorm WarningGJTUintah36 min
May 27, 5:15 PM MDTSevere Thunderstorm WarningGJTUintah30 min

Nearby

Tornado Warnings in Colorado, 2015Tornado Warnings in Utah, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.